Alert archive / Virginia / Flash Flood Warnings in 1998
Flash Flood Warning 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jan 8, 1998, 1:31 AM EST for Giles County, Pulaski County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 1998, 1:31 AM EST (06:31 UTC)
- Expired
- Jan 8, 1998, 3:35 AM EST
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Giles County, VA, Pulaski County, VA
The radar
The Roanoke radar (KFCX), 43 km from the middle of the area, began a volume at 06:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 6.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 080633 FFWRNK VAC071-155-080835- BULLETIN--EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 131 AM EST THU JAN 8 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 335 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWESTERN VIRGINIA ...GILES COUNTY ...PULASKI COUNTY THUNDERSTORMS WITH VERY HEAVY RAIN HAVE CAUSED WATER LEVELS TO RISE VERY RAPIDLY ACROSS PORTIONS OF PULASKI COUNTY WITH SOME SMALL CREEKS AND STREAMS BEGINNING TO LEAVE THEIR BANKS. THIS HEAVY RAINFALL WAS MOVING UP INTO GILES COUNTY AND WILL LIKELY CAUSE FLOODING THERE AS WELL THROUGH ABOUT 330 AM. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE TO HIGHER GROUND. JDS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 8:05 PM EST, 5 hours 26 minutes earlier.
Area forecast discussion, Jan 7, 8:05 PM EST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 805 PM EST WED JAN 7 1998 RECOMMENDATIONS... ALL...FLASH FLOOD WATCH STILL LOOKS GOOD OVERNIGHT WITH PROGD LOW LEVEL JET...SOME UPSLOPE ENHANCEMENT AND SATUARATED GROUND FRM RECENT SNOWMELT AND TODAYS RAIN. WOULD SUGGEST GOING WITH LOW TEMPS NEAR CURRENT READINGS BASICALLY IN THE 60S. DISCUSSION... KFCX 88D AT 00Z SHWD RAIN CONTINUES THIS EVENING ACRS MOST OF SCOPE. VAD WIND PRFL SHWD STRNG S WINDS ARD 20 TO 60 KNTS. SAT LOOP INDCTD ENHANCED CLOUDS ACRS PORTIONS OF KY AND SRN OHIO. ALSO A FEW ENHANCE PATCHES ARE NOTED TO OUR SOUTH. MOISTURE CHNL PIX PLACES UPPER LOW ACRS TX. RECORD HIGH SET HERE IN BLACKSBURG AT 63.1 DEGREES BREAKING OLD RECORD OF 61 SET IN 1955. RNK 00Z SOUNDING LOOKED MOIST WITH PREC WATER AT 1.34 INCHES. MODELS HAD DIFERING OPINIONS ON TIMING AND INTENSITY. VIGOROUS UPPER LEVEL SYSTEM OVER LOWER MISS VALEY WILL MOVE NNE OVR THE NEXT 48 HOURS. DEEP MOIST S FLOW AHEAD OF UPR LEVEL SYSTEM WILL TRANSPORT COPIUS AMOUNTS OF MOISTURE NORTHWARD ACRS THE AREA. SFC FNT WILL MOVE EAST ACRS FA THUR NIGHT INTO FRIDAY. ANYHOW...TONIGHT FORECAST...RAIN...HEAVY AT TIMES CONTINUES INTO THURSDAY. CRW...THANKS FOR THE DSCN. KK
In the hours before
Special weather statement, Jan 8, 12:40 AM EST, 51 minutes before
NCZ001>004-018>020-VAZ010>020-022>024-032>035-WVZ042>045-080945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1240 AM EST THU JAN 8 1998 ...SOME STRONG AND POSSIBLY DAMAGING WINDS TO MOVE THROUGH EARLY OVERNIGHT... A BAND OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS WAS SLOWLY PUSHING EAST ACROSS NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA THIS MORNING. SOME VERY STRONG AND GUSTY WINDS COULD OCCUR AS THIS BAND OF RAIN MOVES THROUGH. IT IS POSSIBLE THAT SOME OF THE EMBEDDED THUNDERSTORMS COULD PRODUCE DAMAGING WINDS...KNOCKING DOWN TREES AND POWER LINES. THE THREAT SHOULD SUBSIDE IN THE MOUNTAINS AND FOOTHILLS BY AROUND 4 AM AS THE HEAVIEST RAIN MOVES OUT INTO THE PIEDMONT. IF WIND DAMAGE IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. JDS
Special weather statement, Jan 8, 12:40 AM EST, 51 minutes before
NCZ001>004-018>020-VAZ010>020-022>024-032>035-WVZ042>045-080945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1240 AM EST THU JAN 8 1998 ...SOME STRONG AND POSSIBLY DAMAGING WINDS TO MOVE THROUGH EARLY OVERNIGHT... A BAND OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS WAS SLOWLY PUSHING EAST ACROSS NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA THIS MORNING. SOME VERY STRONG AND GUSTY WINDS COULD OCCUR AS THIS BAND OF RAIN MOVES THROUGH. IT IS POSSIBLE THAT SOME OF THE EMBEDDED THUNDERSTORMS COULD PRODUCE DAMAGING WINDS...KNOCKING DOWN TREES AND POWER LINES. THE THREAT SHOULD SUBSIDE IN THE MOUNTAINS AND FOOTHILLS BY AROUND 4 AM AS THE HEAVIEST RAIN MOVES OUT INTO THE PIEDMONT. IF WIND DAMAGE IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 12:54 AM EST | Severe Thunderstorm Warning | RNK | Carroll | 46 min |
| Jan 8, 2:18 AM EST | Flash Flood Warning | RNK | Montgomery | 2 hr |
| Jan 8, 3:29 AM EST | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 2 hr |
| Jan 8, 4:13 AM EST | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista | 2 hr |
| Jan 8, 4:13 AM EST | Flash Flood Warning | RNK | Alleghany, City of Covington | 2 hr |
| Jan 8, 4:13 AM EST | Flash Flood Warning | RNK | City of Lexington | 2 hr |
| Jan 8, 9:04 AM EST | Flash Flood Warning | RNK | Rockbridge, City of Lexington | 6 hr |
| Jan 8, 9:04 AM EST | Flash Flood Warning | RNK | City of Buena Vista | 6 hr |
| Jan 8, 3:00 PM EST | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista | 3 hr |
| Jan 8, 3:00 PM EST | Flash Flood Warning | RNK | City of Lexington | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.